Alert archive / Indiana / Flash Flood Warnings in 2018
Flash Flood Warning 65, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 25, 2018, 4:35 PM EDT for Floyd County, Harrison County, Indiana; Meade County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2018, 4:35 PM EDT (20:35 UTC)
- Expired
- Sep 25, 2018, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, IN, Harrison County, IN, Meade County, KY
The radar
The Louisville radar (KLVX), 25 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 5:30 PM EDT | FLASH FLOOD | 1 Wnw Corydon, IN | DELAYED REPORT: WATER RUNNING OVER GARDNER LANE NEAR HIGHWAY 135. |
| Sep 25, 5:30 PM EDT | FLASH FLOOD | 2 Ese Corydon, IN | DELAYED REPORT: WATER RUNNING OVER PARTS OF NEW MIDDLETOWN ROAD. |
| Sep 25, 5:55 PM EDT | HEAVY RAIN 2.12 | 1 W Corydon, IN | MEASURED OVER THE LAST COUPLE OF HOURS AT THE HAYSWOOD NATURE RESERVE LOUISVILLE MSD GAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899
WGUS53 KLMK 252035
FFWLMK
INC043-061-KYC163-252330-
/O.NEW.KLMK.FF.W.0065.180925T2035Z-180925T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
435 PM EDT TUE SEP 25 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Harrison County in south central Indiana...
Western Floyd County in south central Indiana...
Central Meade County in central Kentucky...
* Until 730 PM EDT.
* At 435 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. An additional one to two inches of rain are
possible. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Corydon, Brandenburg, Galena, Lanesville, Elizabeth, Crandall, New
Middletown, Mauckport, Laconia and White Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3819 8589 3816 8591 3809 8591 3802 8592
3801 8594 3799 8605 3798 8628 3814 8627
3818 8633 3818 8631 3820 8631 3820 8629
3822 8630 3823 8628 3826 8627 3837 8589
$$
DM1 follow-up statement
435
WGUS73 KLMK 252154
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
554 PM EDT TUE SEP 25 2018
INC043-061-KYC163-252330-
/O.CON.KLMK.FF.W.0065.000000T0000Z-180925T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison IN-Floyd IN-Meade KY-
554 PM EDT TUE SEP 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
HARRISON...WESTERN FLOYD AND CENTRAL MEADE COUNTIES...
At 553 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Over two
inches of rain have already fallen. Flash flooding is expected to
begin shortly.
Some locations that will experience flooding include...
Corydon, Brandenburg, Galena, Lanesville, Elizabeth, Crandall, New
Middletown, Mauckport, Laconia and White Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3819 8589 3816 8591 3809 8591 3802 8592
3801 8594 3799 8605 3798 8628 3814 8627
3818 8633 3818 8631 3820 8631 3820 8629
3822 8630 3823 8628 3826 8627 3837 8589
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:24 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 25, 2:24 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
224 PM EDT Tue Sep 25 2018
.Short Term...(This evening through Wednesday)
Issued at 220 PM EDT Tue Sep 25 2018
...RAINS WILL END SOON...
Afternoon visible satellite has some north/south oriented bands of
clearing. Out of those bands, enough instability has caused storms
to fire. Expect coverage to expand some as the afternoon continues,
with storms heading northeast. Shear profiles continue to show the
better rotation potential across northern Kentucky/southern
Indiana...but this area also had had the most cloud cover. There may
be a happy medium zone for the best severe potential, still
marginal, right along the I-64 corridor through late afternoon.
Again, the main worry is with flash flood potential with these
storms. Airmass in place is plenty juicy, with precipitable waters
up near two inches. Lowest flash flood guidance is around the
Louisville Metro, where 1" in an hour can cause flash flooding, but
these low values continue east to the Bluegrass area. Again, think
the risk is less west of I-65, but already seeing warnings from
training cells in PAH's area now.
This evening, after sunset, we likely will have a drier spell in
coverage of showers until the front approaches the region toward
daybreak Wednesday. Rainfall totals do not look as impressive with
this front, given the time of arrival coming during a minima in
instability. Later shifts may be able to cancel the Flash Flood
Watch early, after the main surge comes through tonight.
Temperatures will stay up for lows tonight, until that front comes
through. High temperatures for the day Wednesday likely will be in
the morning...as readings continue falling through mid morning
before steadying out for the rest of the day.
&&
.Long Term...(Wednesday night through Tuesday)
Issued at 216 PM EDT Tue Sep 25 2018
Clouds will linger through Wednesday night into Thursday as the cold
front stalls near the Appalachian Mountains. Isentropic flow along
300K-305K surfaces should result in some weak isentropic lift
Thursday across parts of southeastern Kentucky, making for a
potentially wet, dreary day out there. Will keep some rain showers
in the forecast for areas near the I-75 corridor south of Lexington
into the Lake Cumberland region. Otherwise, most of central Kentucky
and southern Indiana will remain dry, but mostly cloudy.
Drier air will advect into the region Thursday night from the
northwest and give way to mostly sunny skies on Friday. With highs
forecasted to be around the low to mid 70s, and humidity remaining
low, it'll be a near perfect fall day.
A second cold front will attempt to move into the region late Friday
into Saturday, but models vary the placement and position of the
front during this time before eventually pushing it back north.
Still appears that the weekend timeframe will remain mostly dry as
the front does not have a lot of moisture to work with in our area.
Looking ahead into early next week, the upper level pattern looks to
feature a strong ridge over the Southeastern US and amplified
troughing in the Western US, resulting in SW flow aloft over the
Ohio Valley. This type of pattern would favor warmer than normal
conditions and potentially unsettled weather.
&&
.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Tue Sep 25 2018
Seeing a north/south band of storms from HNB south to near HOP. Also
have another band forming east of BWG this hour. Expect these bands
to continue heading east and northeast, with additional development
as pockets of heating occur today south of I-64. Storms may briefly
bring IFR conditions and gusty winds to any terminal before dying
off after sunset. A strong cold front will clear the TAF sites
Wednesday morning, switching winds to northwesterly and bringing
some low ceilings, but an end to shower chances.
&&
.Climate...
Issued at 200 PM EDT Mon Sep 24 2018
Louisville:
Fun fact for the day noted with the rainfall totals. Year to date
yesterday, 9/24, rainfall totals at Louisville are a record. The
total of 54.07" is well ahead of second best total, 50.71" back in
1950.
As of this writing Louisville for the month has had 9.82 inches.
That brings us to the second wettest September on record, with more
rain to come over the next couple of days. The wettest September on
record is 10.49" in 1979.
The record calendar year rainfall occurred 68.02" in 2011.
Lexington:
Similarly, Lexington has the second most rain year-to-date on
record. 53.07" stands second behind 1935's 55.43". That year ended
up second for the calendar year total with 65.76". The record yearly
rainfall is 66.35", also back in 2011.
As of this writing, Lexington today has had 0.01 inches. That also
brings Lexington to the second wettest September on record, with
9.75 inches of rain...and more rain to come. The wettest September
on record had 10.25" in 2006.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Wednesday afternoon for INZ078-079-084-
089>092.
KY...Flash Flood Watch through Wednesday afternoon for KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
&&
Short Term...RJS
Long Term...DM
Aviation...RJS
Climate...RJSHazardous weather outlook, Sep 25, 3:02 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 302 PM EDT Tue Sep 25 2018 INZ078-079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078- 081-082-261915- Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock- Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry- Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Scottsburg, Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 302 PM EDT Tue Sep 25 2018 /202 PM CDT Tue Sep 25 2018/ ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Late This Afternoon and Tonight. Additional rounds of showers and thunderstorms are expected to move across the outlook area this afternoon and tonight. Some of the storms may be strong to severe with torrential rainfall, gusty winds, and lightning. Given the saturated soils...any heavy rainfall will likely lead to flash flooding...some of which could be significant. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and a few thunderstorms will be possible early Wednesday as a cold front pushes through the region. Drier and cooler weather is expected from Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters should report any heavy rainfall totals as well as flooding through Wednesday. INZ076-077-083-261915- Orange-Washington-Dubois- Including the cities of Paoli, Salem, and Jasper 302 PM EDT Tue Sep 25 2018 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Late This Afternoon and Tonight. Multiple waves of showers and thunderstorms are expected through tonight. These rain showers and storms will be capable of producing heavy rainfall along with gusty winds. Localized flooding is possible in areas that receive persistent heavier rains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report any heavy rainfall totals as well as flooding through Wednesday. RJS/DM
In the hours before
Special weather statement, Sep 25, 3:45 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
345 PM EDT TUE SEP 25 2018
INZ084-089-KYZ024-025-252030-
Crawford-Perry-Meade-Breckinridge-
345 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL
AFFECT CENTRAL CRAWFORD... CENTRAL PERRY...NORTHWESTERN MEADE AND
NORTHERN BRECKINRIDGE COUNTIES...
At 345 PM EDT/245 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 8 miles southwest of English to
10 miles northeast of Tell City to 6 miles north of Knottsville.
Movement was east at 25 mph.
Winds in excess of 30 mph are possible with these storms. Torrential
rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Tell City, English, Carefree Town, Mount Pleasant, Leopold,
Leavenworth, Alton, Roberta, Beechwood and Terry.
LAT...LON 3805 8666 3833 8660 3835 8632 3807 8636
3794 8646 3793 8677 3797 8679
TIME...MOT...LOC 1945Z 264DEG 13KT 3827 8660 3807 8665 3786 8687
DMSpecial weather statement, Sep 25, 4:05 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Louisville KY 405 PM EDT TUE SEP 25 2018 KYZ048-055-056-067-252030- Boyle-Jessamine-Lincoln-Garrard- 405 PM EDT TUE SEP 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LINCOLN...GARRARD... SOUTH CENTRAL JESSAMINE AND EAST CENTRAL BOYLE COUNTIES... At 405 PM EDT, a strong thunderstorm was located over Stanford, moving northeast at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Stanford, Lancaster, Mccreary, Boneyville, Marksbury, Gilbert, Rowland, Stone, Toddville and Little Hickman. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather or flooding, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3758 8438 3738 8471 3754 8480 3782 8461 TIME...MOT...LOC 2005Z 226DEG 24KT 3753 8466 RJS
Special weather statement, Sep 25, 4:09 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
409 PM EDT TUE SEP 25 2018
KYZ041-048-049-252045-
Fayette-Jessamine-Clark-
409 PM EDT TUE SEP 25 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK...EASTERN
JESSAMINE AND EASTERN FAYETTE COUNTIES...
At 408 PM EDT, a strong thunderstorm was located near Veterans Park,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lexington, Nicholasville, Winchester, Thoroughbred Acres, Veterans
Park, Cadentown, Bryan Station, U K Arboretum, Chevy Chase and
Fayette Mall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3799 8416 3789 8435 3790 8438 3787 8437
3786 8440 3787 8442 3784 8445 3785 8448
3784 8449 3782 8447 3777 8456 3788 8464
3814 8441 3812 8438 3811 8438 3810 8436
3809 8432
TIME...MOT...LOC 2008Z 232DEG 28KT 3792 8444
RJSSpecial weather statement, Sep 25, 4:12 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
312 PM CDT TUE SEP 25 2018
KYZ027-252045-
Grayson-
312 PM CDT TUE SEP 25 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRAYSON COUNTY...
At 311 PM CDT, a strong thunderstorm was located near Leitchfield,
moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm. Funnel
clouds may also be possible with this storm as doppler radar
indicates some weak rotation.
Locations impacted include...
Leitchfield, Clarkson, Rock Creek, Saint Paul, Peonia, West Clifty,
Snap, Grayson Springs, Royal and Skaggstown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3758 8622 3758 8621 3756 8618 3757 8617
3756 8615 3757 8612 3750 8605 3749 8606
3748 8605 3746 8607 3745 8606 3745 8605
3744 8605 3735 8629 3741 8639
TIME...MOT...LOC 2011Z 231DEG 24KT 3742 8628
DMSpecial weather statement, Sep 25, 4:16 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
416 PM EDT TUE SEP 25 2018
INZ084-090-091-KYZ025-252100-
Crawford-Floyd-Harrison-Meade-
416 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL
AFFECT HARRISON...SOUTHEASTERN CRAWFORD...NORTHWESTERN FLOYD AND
NORTHWESTERN MEADE COUNTIES...
At 415 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carefree Town to 13 miles northwest
of Brandenburg to 7 miles east of Hawesville. Movement was east at 25
mph.
Winds in excess of 40 mph are possible with these storms. Torrential
rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Corydon, Brandenburg, Carefree Town, Milltown, Greenville,
Leavenworth, Crandall, New Middletown, Mauckport and Alton.
LAT...LON 3806 8643 3809 8643 3809 8645 3810 8646
3834 8636 3839 8599 3813 8602 3800 8614
3795 8635 3804 8649
TIME...MOT...LOC 2015Z 259DEG 20KT 3829 8630 3808 8639 3792 8663
DMLocal storm report, Sep 25, 4:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FLASH FLOOD 2 SSE CURBY 38.22N 86.37W
09/25/2018 CRAWFORD IN EMERGENCY MNGR
WATER RUNNING ACROSS ROAD WITH ESTIMATED 4
INCH PER HOUR RAINFALL...REPORTED AT STATE
ROAD 66 AND INDIAN RIDGE RD CRAWFORD COUNTY
KY.
&&
CGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:05 PM EDT | Special Weather Statement | LMK | Perry | 40 min |
| Sep 25, 3:15 PM EDT | Areal Flood Advisory | LMK | Perry | 3 hr |
| Sep 25, 3:56 PM EDT | Flash Flood Warning | LMK | Crawford, Perry | 3 hr |
| Sep 25, 4:16 PM EDT | Special Weather Statement | LMK | Harrison | 44 min |
| Sep 25, 4:28 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Floyd, Harrison | 47 min |
| Sep 25, 4:48 PM EDT | Flash Flood Warning | LMK | Clark, Floyd | 3 hr |
| Sep 24, 9:02 PM EDT | River Flood Warning | LMK | Harrison | 13 hr |
| Sep 25, 3:45 PM EDT | Special Weather Statement | LMK | Harrison | 30 min |
| Sep 25, 4:05 PM EDT | Special Weather Statement | LMK | Garrard, Lincoln | 25 min |
| Sep 25, 4:09 PM EDT | Special Weather Statement | LMK | Fayette, Jessamine | 36 min |
| Sep 25, 4:12 PM EDT | Special Weather Statement | LMK | Grayson | 33 min |
| Sep 25, 4:32 PM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine | 51 min |
| Sep 25, 4:50 PM EDT | Flash Flood Warning | LMK | Fayette, Jessamine | 34 min |
| Sep 25, 4:53 PM EDT | Special Weather Statement | LMK | Bullitt | 37 min |
| Sep 25, 5:00 PM EDT | Special Weather Statement | LMK | Clark, Madison | 45 min |
| Sep 25, 5:06 PM EDT | Special Weather Statement | LMK | Jefferson | 39 min |
| Sep 25, 5:40 PM EDT | Areal Flood Advisory | LMK | Franklin, Henry, Oldham, Shelby | 3 hr |
| Sep 25, 6:14 PM EDT | Special Weather Statement | LMK | Adair, Clinton, Cumberland, Russell | 46 min |
| Sep 25, 7:05 PM EDT | Special Weather Statement | LMK | Adair | 25 min |
| Sep 25, 7:22 PM EDT | Special Weather Statement | LMK | Cumberland | 23 min |
| Sep 25, 7:44 PM EDT | Special Weather Statement | LMK | Clinton | 31 min |
Nearby
Flash Flood Warnings in Indiana, 2018Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.